Alert archive / Vermont / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 47, NWS Burlington, VT

August 29, 2004Franklin County, Grand Isle County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 29, 2004, 3:29 PM EDT for Franklin County, Grand Isle County, Vermont. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2004, 3:29 PM EDT (19:29 UTC)
Expired
Aug 29, 2004, 4:15 PM EDT
In force
46 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

Counties Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 49 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 4:00 PM EDTTSTM WND DMGAlburg, VTCONSTRUCTION TRAILER TURNED OVER. TREE AND NUMEROUS TREE LIMBS DOWN.
Aug 29, 4:00 PM EDTTSTM WND DMGAlburg, VTCONSTRUCTION TRAILER TURNED OVER. TREE AND NUMEROUS TREE LIMBS DOWN.
Aug 29, 4:00 PM EDTTSTM WND DMGAlburg, VTCONSTRUCTION TRAILER TURNED OVER. TREE AND NUMEROUS TREE LIMBS DOWN.
Aug 29, 4:00 PM EDTTSTM WND DMGAlburg, VTCONSTRUCTION TRAILER TURNED OVER. TREE AND NUMEROUS TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 291929
SVRBTV
VTC011-013-292015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
329 PM EDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAND ISLE COUNTY IN NORTHWEST VERMONT
  FRANKLIN COUNTY IN NORTHWEST VERMONT


* UNTIL 415 PM EDT

* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALBURG...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WEST SWANTON...ALBURG...5 MILES NORTH OF SWANTON AROUND 330 PM
  EDT
  NEAR HIGHGATE SPRINGS...5 MILES NORTH OF HIGHGATE FALLS AROUND 340
  PM EDT
  NEAR FRANKLIN AROUND 350 PM EDT
  NEAR RICHFORD AROUND 410 PM EDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING.

LAT...LON 4500 7335 4501 7320 4500 7256 4494 7254
      4492 7291 4491 7293 4491 7310 4490 7312
      4490 7329 4489 7333

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 12:07 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 29, 12:07 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1207 PM EDT SUN AUG 29 2004

.UPDATE...
UPDATED ZONES SENT OUT WITH A FEW FIRST PERIOD CHANGES. STLT PICS
SHOWING AT LEAST PARTIAL SUNSHINE ACRS ENTIRE FA...WITH STILL NO
PCPN BEING DETECTED BY RADAR. HAVE INDICATED PRTLY SUNNY/DRY
CONDITIONS FOR EARLY PM...THEN SHWRS/THNDSTRMS LIKELY. STILL
POTENTIAL FOR LOCALLY HVY RAINFALL WITH PWS AROUND 2 INCHES. ALSO
SLITE CHC STRONG WNDS IN ANY THNDSTRMS. BASED ON CURRENT TEMPS AND
AMT OF SUNSHINE...HAVE RAISED MAX TEMPS FOR TODAY IN MOST AREAS BY A
FEW DEGREES.

.PREVIOUS DISCUSSION FROM 1055 AM...

WARM AND HUMID AIRMASS REMAINS IN PLACE ACRS FA. WEAK FRONT
DRAPED ACRS NRN ZONES AS OF LATE THIS MORNING. EXPECT THIS BOUNDARY
TO LIFT NORTH A BIT DURING PM AS WEAK SFC WAVE TRACKS UP THRU ST LWR
VLY. STLT PICS SHOWING SOME BRKS IN THE CLOUD COVER ACRS RGN
ATTM...BUT RADAR RATHER QUIET WITH JUST AN ISOLATED SHWR OR TWO
BEING DETECTED. EXPECT SHWR/TSTRM DVLPMNT TO INCREASE THIS PM AS
ATMOS DESTABILIZES. ACTIVITY WILL BE WIDESPREAD NRN AREAS DUE
PROXIMITY FRONT...BUT STILL NUMEROUS SHWRS/TSTRMS EXPECTED FURTHER
SOUTH WHERE INSTABILITY WILL BE GREATEST. MAIN THREAT WILL CONTINUE
TO BE LOCALLY HVY RAINS AND POTENTIAL FOR FLASH FLOODING. THERE IS
ALSO THE RISK THAT STORMS MAY PRODUCE BRIEFLY STRONG WINDS. MAX
TEMPS EXPECTED TO BE WITHIN A FEW DEGREES OF 80. GOING FCST HAS IT
ALL COVERED...SO NO UPDATE ATTM.

.DISCUSSION FROM 340 AM...

SHORT TERM (TODAY THROUGH WED)...
OVERALL SCENARIO REMAINS BASICALLY UNCHANGED FROM 24 HOURS AGO WITH
UNSETTLED CONDS OVERSPREADING NORTHERN/WESTERN ZONES TODAY AND
CONTINUING ACROSS THE ENTIRE FCST AREA MONDAY BEFORE ENDING FROM
WEST TO EAST MONDAY NT.

LATEST LAPS/MSAS ANALYSIS INDICATING COLD FRONT HAS DRIFTED
SOUTHWARD OVERNIGHT TO A KART TO KBTV LINE AND STALLED. EXPECT FRONT
TO REMAIN STATIONARY OVER THE NEXT FEW HOURS...THEN LIFT SLOWLY
NORTHWARD TO VCNTY OF SLV BY THIS AFTERNOON IN RESPONSE TO OHIO VLY
SFC WAVE RIDING NE ALONG BNDRY. EXCELLENT OVERRUNNING COMBINED
W/MOISTURE CONVERGENCE AND OMEGA ALL ARGUE FOR CATEGORICAL POPS
ALONG AND NORTH OF BNDRY. SOUTHERN VT MORE ENTRENCHED WITHIN THE
WARM SECTOR...AND WITH THIS AREA REMOVED FROM BETTER DYNAMICS...SFC
BASED INSTABILITY WILL BE THE DRIVING FACTOR FOR ANY CONVECTION THAT
FIRES. NONETHELESS...STILL EXPECT ACTIVITY TO BE SCT TO NUMEROUS
HERE DURING AFTERNOON HOURS. PWAT PLUME OF 1.8 TO 2.1 INCHES ACROSS
CENTRAL/ NORTHERN ZONES ALSO ARGUES FOR LOCALIZED BUT EXCESSIVE
RAINFALL TO REMAIN A GOOD POSSIBILITY. HYDROLOGICAL CONDITIONS
ACROSS NORTHEASTERN NY AND CENTRAL/NORTHERN VT WILL BE CLOSELY
MONITORED THROUGHOUT COURSE OF AFTERNOON/EVENING AS LOWEST 3 HR FFG
APPEARS TO LIE ACROSS THIS AREA.

AFOREMENTIONED SFC WAVE PASSES NORTH AND EAST OF REGION OVERNIGHT
TONIGHT...HOWEVER MID LEVEL FLOW REMAINS NEARLY PARALLEL TO SFC
FRONT...AND EXPECT BNDRY TO REMAIN PARKED ACROSS CENTRAL/NORTHERN
ZONES THROUGH MONDAY WITH SECONDARY ALBEIT WEAKER SFC WAVE RIDING
ALONG FRONT. THUS LIKELY TO CATEGORICAL POPS WILL BE MAINTAINED.
ONLY EXCEPTION WOULD LIE ACROSS SOUTHERN ZONES...WHERE DISTANCE FROM
FRONTAL ZONE AND LACK OF DIURNAL INSTABILITY ARGUE FOR ONLY CHC POPS
HERE OVERNIGHT. THEN LIKELY POPS ALL AREAS DURING MONDAY AS
SECONDARY WAVE TRAVERSES AREA. AGAIN...WITH MOIST SUBTROPICAL
AIRMASS IN PLACE...EXPECT LOCALLY HEAVY RAINFALL REMAINS POSSIBLE.

BY MON NT SECONDARY SFC WAVE PUSHES NORTH AND EAST OF AREA...WITH
MAIN AXIS OF RAIN SHIELD EXITING EASTWARD BY MORNING. WILL MAINTAIN
LIKELY EVENING POPS FROM DACKS EASTWARD...THEN DRY THINGS OUT
OVERNIGHT WITH SOME CLEARING POSSIBLE FAR WEST BY TUE MORNING. BROAD
GREAT LAKES HIGH PRESSURE THEN BRIDGES ACROSS NEW ENGLAND DURING
COURSE OF TUESDAY...AND SETTLES ACROSS AREA BY WED WITH AMPLE
SUNSHINE AND SEASONABLE TEMPS.
&&

LONG TERM (WED NT THROUGH SAT)...
NO CHANGES TO EXTENDED PORTIONS OF FCST AT THIS TIME WITH SUNNY/PC
AND DRY CONDS EXPECTED AS AFOREMENTIONED HIGH PRESSURE DRIFTS SLOWLY
EASTWARD OFFSHORE OF SOUTHERN NEW ENGLAND. BY SATURDAY RETURN FLOW
AND MOISTURE TRANSPORT AROUND BACK SIDE OF HIGH MAY BE SUFFICIENT TO
PRODUCE SOME SHRA ACTIVITY BY LATER IN THE DAY...BUT CONFIDENCE LOW
TO INTRODUCE ANY MENTION OF RAINFALL AT THIS POINT.
&&

AVIATION...
AREAS OF LIFR/IFR THRU 12Z DUE TO LOW CLDS/FOG FM SOUPY AIRMASS ACRS
FA. MVFR/VFR CONDS DRG THE DAY IN ABSENCE OF SHRA/TSRA BUT MORE
SHRA/TSRA ACTVTY DVLPG THIS AFTN/TNGT WL BRG IFR CONDS BACK. MVFR/IFR
CONDS FOR MUCH OF THE DAY IS KMSS WITH SHRA/TSRA.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

PUBLIC...JMG
AVIATION...SLW
Hazardous weather outlook, Aug 29, 3:28 AM EDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
328 AM EDT SUN AUG 29 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-300727-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
328 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALL ACROSS THE NORTH COUNTRY
BUT BE MOST PREVALENT ACROSS NORTHERN NEW YORK AND NORTH OF RUTLAND
AND WINDSOR COUNTIES IN VERMONT. LOCALLY VERY HEAVY RAIN IS EXPECTED
ALONG WITH THE THREAT FOR LOCALIZED FLOODING HEIGHTENED.

THIS THREAT WILL CONTINUE THROUGH MONDAY...SLOWLY SHIFTING SOUTHEAST
INTO ALL OF VERMONT BY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

AFTER THE HEAVY RAIN THREAT SLOWLY EXITS THE REGION BY MONDAY NIGHT,
DRIER WEATHER SHOULD RETURN FOR THE REST OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Aug 29, 2:32 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
232 PM EDT SUN AUG 29 2004

NYZ027-028-030-031-291928-
EASTERN CLINTON-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-WESTERN CLINTON-
232 PM EDT SUN AUG 29 2004

AN AREA OF THUNDERSTORMS OVER NORTHEAST FRANKLIN COUNTY IN NEW YORK
WILL MOVE NORTHEAST INTO NORTHWEST CLINTON COUNTY THROUGH 330 PM.
TORRENTIAL DOWNPOURS...GUSTY WINDS AND HAIL ARE POSSIBLE WITH THESE
STORMS. SOME OF THE TOWNS AFFECTED THROUGH 330 PM ARE...CANNON
CORNERS...ELLENBURG DEPOT...HARRIGAN AND CHURUBUSCO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:20 PM EDTFlash Flood WarningBTVAddison4 hr
Aug 29, 5:19 PM EDTSevere Thunderstorm WarningBTVChittenden41 min
Aug 29, 6:00 PM EDTSevere Thunderstorm WarningBTVChittenden, Lamoille45 min
Aug 29, 6:29 PM EDTSevere Thunderstorm WarningBTVOrleans46 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.